Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 20, 2020, 3:22 PM EDT for Powell County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2020, 3:22 PM EDT (19:22 UTC)
- Expired
- Jul 20, 2020, 3:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Powell County, KY
The radar
The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
335
WUUS53 KJKL 201922
SVRJKL
KYC197-201945-
/O.NEW.KJKL.SV.W.0076.200720T1922Z-200720T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
322 PM EDT Mon Jul 20 2020
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Central Powell County in east central Kentucky...
* Until 345 PM EDT.
* At 322 PM EDT, a severe thunderstorm was located over Rosslyn, or
over Stanton, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stanton, Clay City, Nada, Bowen, Rosslyn, Lombard, Cat Creek, Slade
and Haystack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 8373 3786 8368 3785 8367 3784 8367
3775 8371 3783 8393 3789 8391
TIME...MOT...LOC 1922Z 268DEG 18KT 3785 8383
HAIL...<.75IN
WIND...60MPH
$$
KAS1 follow-up statement
735
WWUS53 KJKL 201937
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
337 PM EDT Mon Jul 20 2020
KYC197-201947-
/O.EXP.KJKL.SV.W.0076.000000T0000Z-200720T1945Z/
Powell KY-
337 PM EDT Mon Jul 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POWELL COUNTY WILL
EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3788 8373 3786 8368 3785 8367 3784 8367
3775 8371 3783 8393 3789 8391
TIME...MOT...LOC 1937Z 268DEG 18KT 3785 8374
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:12 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 20, 2:12 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 212 PM EDT Mon Jul 20 2020 .UPDATE... Issued at 212 PM EDT MON JUL 20 2020 Highest concentration of storms continues to across the Bluegrass region in close proximity to a weak front positioned from roughly Flemingsburg to Frankfort. A lack of shear should preclude much in the way of any damaging wind threat, but will have to monitor for training storms and heavy rain potential. UPDATE Issued at 1011 AM EDT MON JUL 20 2020 Valley fog has mostly mixed out this morning. Have not seen any shower activity north of Mountain Parkway yet, but with a couple of remnant outflow boundaries in the vicinity, have opted to keep some low-end PoP chances in for this morning as peak heating progresses through the day. Better chances then take shape for early-mid afternoon. UPDATE Issued at 644 AM EDT MON JUL 20 2020 The only changes were to add a few PoPs in and around the I-64 corridor early this morning. This as remnant outflow boundary from an overnight MCS propagates southeast across eastern Kentucky. Where these outflow end up will no doubt be a forecast challenge this afternoon as these become an anchor for afternoon convection. However, overall forecast is on track, with little if any changes made overall. && .SHORT TERM...(Today through Tuesday) Issued at 345 AM EDT MON JUL 20 2020 The morning surface analysis shows a cold front just to the northwest and high pressure set up across the Tennessee Valley. This boundary will settle right along the Ohio River today and be one of the focuses for showers and thunderstorms this afternoon. Much of the guidance has come into agreement on the Bluegrass being the focus for convection today, and this aligns well with the nearby frontal boundary, band of PWATs climbing into the 2 inch range, and ample MUCAPE values of 2000 J/kg or greater this afternoon. The one caveat today will be any outflows that develop or come off the upstream complex of storms this morning could be a lifting mechanism. Given this would think scattered coverage seems to be a good bet area wide at a minimum. The main threats from these storms would be strong gusty winds and heavy rainfall. However, would think these storms would remain mostly unorganized given effective shear remains around or below 20 knots. This thunderstorm activity could lead to a bust in the high temperatures this afternoon and therefore tended to go a little under the NBM guidance today. That said, it will still be another hot and humid day across Kentucky, but fortunately not quite as hot as yesterday. Tonight, expect a few storms possibly lingering through the evening and possibly later in the Bluegrass given the nearby boundary. Overall still another warm and humid summer night will be the story across eastern Kentucky. The left over clouds could limit the fog production tonight, but will still lean toward some river valley fog and could see a higher coverage depending on where the rain falls today. This quasi-stationary front will begin to pull northward on Tuesday. Given the better focus for convection begins to push north and heights show a slight rise will lean toward more of a scattered coverage for Tuesday afternoon, with the higher PoP numbers in the east and southeast. The main threat with these storms would once again be strong gusty winds and heavy rainfall. Again it will remain a broken record with hot and humid weather rolling on through Tuesday. This means highs in the lower 90s and heat indices in 95 to 100 degree range. .LONG TERM...(Tuesday night through Sunday) Issued at 518 AM EDT MON JUL 20 2020 Upper level ridging will be present over the southeast CONUS at the start of the period, while a trough ripples eastward through the prevailing westerlies across the northern tier of the CONUS. It will travel from the Great Lakes early in the period, eastward off the New England coast during the weekend. It will temporarily suppress the aforementioned ridging, and allow a surface cold front to approach and possibly move through the local area. As this happens, our overall POP will increase through Thursday (with some diurnal trends superimposed). The GFS and ECMWF still differ somewhat as to what extent we will see an air mass change or drying, but they are coming into better agreement than in recent days. As the trough progresses, upper level ridging will build over the central CONUS and then spread further east as the trough departs. The rising geopotential heights coupled with drying to some extent (if not at the surface, at least aloft) will bring a reduction in deep convection for the weekend, if not snuff it out altogether. However, the ridging and extra sunshine will result in very warm temperatures during the weekend, even if a modest change in air mass is able to occur. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 212 PM EDT MON JUL 20 2020 Showers/thunderstorms will continue to fire this afternoon into early this evening along and immediately ahead of a front currently positioned from south of KFGX to KFFT. Have thus maintained VCTS mention for this afternoon for all sites, with prevailing -SHRA at KSYM right along the frontal boundary. While VFR conditions should primarily prevail, could see a brief stint of MVFR or worse criteria underneath a shower/storm. Should see CB and lingering rain diminish for the most part this evening, with a few showers potentially lingering longer across portions of the Bluegrass region, as southwest winds of 5-10 knots diminish to near calm. This will set the stage for valley fog again tonight into Tuesday morning, with any TAF site that gets rain today and clears out overnight standing a better chance of seeing visibility reductions into Tuesday morning. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GUSEMAN SHORT TERM...DJ LONG TERM...HAL AVIATION...GUSEMAN
Hazardous weather outlook, Jul 20, 4:09 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 409 AM EDT Mon Jul 20 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 409 AM EDT Mon Jul 20 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible this afternoon and evening. Some of these storms could produce isolated strong wind gusts and localized heavy rainfall. Heat indices will peak from 95 to around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times from Tuesday through Sunday. Heat indices will peak from 95 to around 100 degrees on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/HAL
In the hours before
Special weather statement, Jul 20, 2:10 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
210 PM EDT Mon Jul 20 2020
KYZ044-051-201845-
Fleming-Bath-
210 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BATH AND SOUTH
CENTRAL FLEMING COUNTIES...
At 210 PM EDT, a strong thunderstorm was located over Bethel, or 9
miles northwest of Owingsville, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Sharpsburg, Reynoldsville, Wyoming, Tilton, Odessa, Pebble,
Hillsboro, Sherburne, Grange City, Bethel, Poplar Plains, Oakley and
Slate Valley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3839 8364 3819 8362 3819 8364 3818 8362
3816 8362 3820 8397 3832 8384 3833 8384
TIME...MOT...LOC 1810Z 264DEG 18KT 3826 8384
KASSpecial weather statement, Jul 20, 2:23 PM EDT, 59 minutes before
Special Weather Statement National Weather Service JACKSON KY 223 PM EDT Mon Jul 20 2020 KYZ044-051-052-201900- Rowan-Fleming-Bath- 223 PM EDT Mon Jul 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH...SOUTHEASTERN FLEMING AND SOUTHWESTERN ROWAN COUNTIES... At 222 PM EDT, a strong thunderstorm was located over Owingsville, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Owingsville, Marshall, Salt Lick, Ramey, Farmers, Olympia, Peasticks, Yale, Kendall Springs, Moore's Ferry, Craigs, Bourbon Furnace, Freestone, Sharkey, Midland, Slate Valley and Polksville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3809 8378 3816 8381 3825 8354 3806 8349 TIME...MOT...LOC 1822Z 249DEG 22KT 3814 8372 KAS
Special weather statement, Jul 20, 2:57 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
257 PM EDT Mon Jul 20 2020
KYZ052-201930-
Rowan-
257 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT ROWAN COUNTY...
At 257 PM EDT, a strong thunderstorm was located over Midland, or 9
miles southwest of Morehead, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Morehead, Ramey, Wagner, Fannin Valley, Elliottville, Christy,
Cogswell, Pelfrey, Hamm, Crix, Farmers, Wagner Store, Munson, Brandy,
Bluestone, Haldeman, Clearfield, Vale, Lick Fork and Rodburn.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3821 8330 3819 8326 3819 8325 3816 8321
3813 8322 3805 8338 3806 8348 3807 8346
3809 8348 3807 8352 3812 8352 3811 8356
3815 8357 3812 8360 3815 8362 3817 8359
3818 8361 3829 8333
TIME...MOT...LOC 1857Z 264DEG 14KT 3812 8359
KASSpecial weather statement, Jul 20, 3:01 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
301 PM EDT Mon Jul 20 2020
KYZ050-051-201930-
Montgomery-Bath-
301 PM EDT Mon Jul 20 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND SOUTH
CENTRAL BATH COUNTIES...
At 301 PM EDT, a strong thunderstorm was located over Mount Sterling,
moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Sterling, Owingsville, Jeffersonville, Camargo, Peeled Oak,
Ewington, Preston, Howards Mill, Walkers Crossing, Kendall Springs,
Upper Spencer, Coons Station, Stepstone, Bourbon Furnace, Lower
Spencer, Gatewoods Station, Oggs Station, Prewitt, Crooks and Hope.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3814 8374 3801 8375 3800 8375 3800 8376
3799 8376 3798 8378 3801 8400 3808 8401
TIME...MOT...LOC 1901Z 264DEG 14KT 3805 8396
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:10 PM EDT | Special Weather Statement | JKL | Fleming | 35 min |
| Jul 20, 2:23 PM EDT | Special Weather Statement | JKL | Bath | 37 min |
| Jul 20, 2:57 PM EDT | Special Weather Statement | JKL | Rowan | 33 min |
| Jul 20, 3:01 PM EDT | Special Weather Statement | JKL | Montgomery | 29 min |
| Jul 20, 3:08 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Montgomery | 23 min |
| Jul 20, 3:33 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan | 27 min |
| Jul 20, 4:00 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin, Morgan | 45 min |
| Jul 20, 4:58 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 47 min |
| Jul 20, 5:23 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Jul 20, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 34 min |
| Jul 20, 5:43 PM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
| Jul 20, 5:50 PM EDT | Special Weather Statement | JKL | Letcher | 25 min |
| Jul 20, 5:57 PM EDT | Special Weather Statement | JKL | Whitley | 33 min |
| Jul 20, 6:30 PM EDT | Special Weather Statement | JKL | Pike | 45 min |
| Jul 20, 6:42 PM EDT | Special Weather Statement | JKL | Leslie, Perry | 48 min |
| Jul 20, 6:56 PM EDT | Special Weather Statement | JKL | Pike | 49 min |
| Jul 20, 7:00 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 45 min |
| Jul 20, 7:08 PM EDT | Special Weather Statement | JKL | Letcher | 52 min |
| Jul 20, 7:11 PM EDT | Severe Thunderstorm Warning | JKL | Leslie, Letcher, Perry | 32 min |
| Jul 20, 7:22 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Letcher, Perry | 41 min |
| Jul 20, 7:43 PM EDT | Special Weather Statement | JKL | Pike | 47 min |
| Jul 20, 7:53 PM EDT | Special Weather Statement | JKL | Knott | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.